What Are The Side Effects Of Alternative Medicine in Kids?

What You Don't Know About The Risks Of Alternative Medicine In Kids

CAM and Asthma
© Getty Images. © Getty Images

Alternative medicine in children and asthma is increasingly common– so are adverse events.

Some parents may turn to complementary and alternative medicine (CAM) when their children’s asthma control is poor, while other parents may employ CAM practices when their children’s asthma is very well controlled. The goal is prevent exacerbations, decrease the amount of medication needed to keep asthma under control, or even to eliminate the need for medication altogether.

No matter what your goal, your child’s doctor needs to participate with you in this decision. Children with asthma need to be seen by a licensed health care provider.

All asthma treatments, including CAM, are associated with potential side effects. Any form of treatment can be dangerous if the practitioner does not have appropriate training and competence. For example, a CAM diet for your asthma is worthless if it leads to malnutrition.

If you are getting CAM treatment from a non-licensed practitioner and they fail to identify the side effect, it is also potentially dangerous. Further, if the practitioner fails to identify the side effect, the problem is with the medical provider rather than with the CAM treatment itself.

Children Seem To Be At Greatest Risk

In one published study infants appeared to be at greatest risk for two primary reasons. First were infants with some sort of dietary restriction.

Second were children with chronic illness whose parents opted out of conventional treatment in favor of an CAM treatment.

In several children who received restricted diets for eczema, the children suffered malnutrition, severe infections and several children died. In children who received restricted diets for non allergic conditions additional cases of failure to thrive, dehydration and other feeding problems were noted.

Not surprisingly, when parents opted for the alternative treatment rather than use a therapy in a complementary fashion, worsening of conditions was noted. All deaths in the study were noted in this group. In this group infants and children were more likely to have a delayed diagnosis compared to children receiving traditional therapy.

Examples included worsening seizures when anti-seizure medicine was discontinued, high blood sugars and symptoms when naturopathy was used for diabetes treatment, and preventable infections as a result of vaccine refusal.
 However, a number of reports have found that CAM treatments are safe. While a study in Switzerland found that nearly 10% 0f all children’s ingestions were the results of CAM products, there were no serious side effects.

Other CAM Side Effects

With any drug, a big concern is pregnancy and its impact on a potential baby. Premature closure of a ductus arteriosus and seizures related to low sodium levels have been noted from Raspberry tea leaf and a herbal and vitamin/mineral supplement respectively.

As previously mentioned some studies have found high rates of ingestions and overdoses in CAM products. These have been noted with Gingko and Infacalm drops leading to hospitalization and symptoms such as tachycardia, fever, drowsiness and hypoglycemia.

Difficulties Determining Cause

Many CAM interventions are multifactorial making it difficult to identify the cause of a side effect. Likewise, some CAM treatments often contain multiple ingredients making it similarly difficult to determine the exact cause. Finally, because CAM products are often not regulated by the FDA, it can sometimes be difficult to tell the exact ingredients of a CAM product.


If you want to use CAM treatments for your child’s asthma talk with their doctor. Better yet, search for a doctor that has additional training or an interest in CAM treatments. In general, I do not support CAM therapies in lieu of traditional medicine. Rather, I find these treatments can complement traditional therapy.

Children with asthma need to see an appropriate licensed health care professional and treatment, CAM or traditional, should be the responsibility of that professional.

Learn More About Your Asthma



  1. Zuzak TJ, Rauber-Lüthy C, Simões-Wüst AP. Accidental intakes of remedies from complementary and alternative medicine in children–analysis of data from the Swiss Toxicological Information Centre. Eur J Pediatr 2010;169:681–8. Accessed on February 1, 2015.
  2. Lim A, Cranswick N, South M. Adverse events associated with the use of complementary and alternative medicine in children. Arch Dis Child 2011;96:297–300. Accessed on February 1, 2015.

Continue Reading